Alert archive / Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 56, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 4, 2020, 3:27 PM EDT for Botetourt County, Craig County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2020, 3:27 PM EDT (19:27 UTC)
- Expired
- Jun 4, 2020, 3:47 PM EDT
- In force
- 20 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Botetourt County, VA, Craig County, VA
The radar
The Roanoke radar (KFCX), 60 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1133 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:13 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 4, 1:13 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 113 PM EDT Thu Jun 4 2020 .SYNOPSIS... We will stay south of a front into Saturday as it stalls across the mid-Atlantic/Ohio Valley. Another front will finally push through Saturday with less humid air arriving Sunday. && .NEAR TERM /THROUGH FRIDAY/... As of 1205 PM EDT Thursday... showers/storms forming along the southern Appalachians up the Blue Ridge toward Roanoke early this afternoon, and will shift across the piedmont thru the afternoon. A secondary area across the WV mountains into far SW Va, especially late as piece of upper shortwave heads from KY into the WV mountains by 8pm. Expect heavy rainers, with storm motion in the 10-15 kt range. Models showing best instability developing over the piedmont this afternoon with MLCAPEs of 1500-2500 J/KG. There is a little bit of dry air in the boundary layer despite dewpoints in the 60s where DCAPES exceed 1000 J/KG, so needless to say, damaging winds are the main threat if storms reach severe limits. Warmer boundary layer temps should limit hail size. Nested NAM and other CAMs suggest storms start as individual pulse but could take on a multi- cellular pattern as they shift off the Blue Ridge this afternoon and head east- northeast across the piedmont. Look for a lull after 8-9pm, before next wave arrives overnight, mainly impacting the central Appalachians, and for now keeping pops overnight in the chance range across the mountains, while the piedmont dries out. The next upstream shortwave then arrives Friday and heads slowly east to the Blue Ridge by late afternoon. Will see another day where coverage of showers/storms increases by midday into the mid afternoon. The instability also increases but still lacking shear and low levels are slightly more moist, so the severe threat is limited, but cannot rule out isolated damaging winds, and localized flooding, as storm motion stays somewhat limited by weaker flow aloft. Temperatures stay muggy tonight with lows in the 60s, and even 70 across the piedmont east of Highway 29. Cloud cover increasing sooner Friday appears to limit heating, but still more typical of early June with mid 70s to around 80 west, to mid 80s east. Forecast confidence is best this afternoon/evening and then average for storm coverage overnight into Friday. Confidence on temps is above average. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 100 PM EDT Thursday... A cold front will approach the Mid Atlantic during Friday night and cross overhead on Saturday. The threat for scattered showers and thunderstorms should linger throughout this time with activity diminishing late Friday night and picking up again by Saturday afternoon. A potent upper level trough should follow behind the cold front on Saturday night, while high pressure begins to build from the north. Drier and slightly cooler air will arrive by Sunday morning as the cold front sags further southward. With high pressure gaining control overhead on Sunday, all attention will turn to Cristobal in the Gulf of Mexico. NHC and the global models still have this system on track to reach Louisiana during Sunday night. As it heads northward along the lower Mississippi River Valley by early Monday morning, an upper level ridge will build across the Ohio River Valley and move eastward. This ridge should push the upper level trough toward the Atlantic Ocean and set up rather warm days ahead to start the new work week. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 100 PM EDT Thursday... The remnants of Cristobal will serve as the main weather interest during this period as they cross over Arkansas and Missouri during Monday and Tuesday. Meanwhile, the Mid Atlantic should remain warm and dry with surface high pressure and an upper level ridge in control. Eventually, a cold front should interact with the remnants of Cristobal by Tuesday afternoon. Some of this tropical moisture may sneak eastward and spark a slight chance of showers and thunderstorms across the northwest North Carolina mountains due to orographical lift and instability. The cold front should head eastward across the Ohio River Valley during Tuesday night into Wednesday. Increasing moisture across the Appalachian Mountains should lead to greater chances of showers and thunderstorms by Wednesday and Wednesday night. However, confidence has diminished on pinpointing the timing and impacts of the rainfall due to increasing discrepancies in the global models. The ECMWF has delayed the frontal passage to Wednesday night and Thursday, while the GFS tries to block the forward progress of the cold front due to an occluding low pressure area off the East Coast. Nevertheless, it should remain rather warm throughout this period. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... As of 106 PM EDT Thursday... VFR conditions will continue through the period. Exceptions will be with storms this afternoon, with most sites potentially see a storm moving across with IFR vsbys to MVFR ceilings. Should see less coverage after 00z/05, though another disturbance may push more showers toward LWB/BLF after 00z, but confidence is low on adding this to the taf. Also low confidence on fog depending on how rain falls in vicinity of the airports and any clearing occurs late tonight. Another round of showers and storms expected Friday but mainly after 18z. Forecast confidence is high on ceilings/vsbys and winds outside storms, and lower overnight with fog/vsbys. Extended Aviation Discussion... Frontal boundary stays north of us into early Saturday before pushing across during the day Sat. Expect good coverage of storms Friday afternoon/early evening, the less overnight into Saturday. VFR expect with storms and any late night fog. High pressure builds in for Sunday into Monday, though we are monitoring the track of Cristobal, but most models keep the rain west of us through Monday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...KK/WP NEAR TERM...WP SHORT TERM...PW LONG TERM...PW AVIATION...KK/WP
Hazardous weather outlook, Jun 4, 3:33 AM EDT, 11 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 333 AM EDT Thu Jun 4 2020 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508- 050745- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 333 AM EDT Thu Jun 4 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are expected today. A few of these may become strong to severe with damaging winds, hail and isolated flooding the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-020-VAZ043>047-058-059-050745- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 333 AM EDT Thu Jun 4 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms are expected Today. A few of these may become strong to severe with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 4, 2:50 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
250 PM EDT Thu Jun 4 2020
VAZ022-041915-
Roanoke-
250 PM EDT Thu Jun 4 2020
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL ROANOKE ...THE CITY OF
SALEM AND THE CITY OF ROANOKE...
At 249 PM EDT, radar indicated strong thunderstorms extended from
Glenvar to near Poages Mill. Movement was northeast at 20 mph.
Wind gusts up to 50 mph and penny size hail are possible with these
storms.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Glenvar...
Poages Mill...
Cave Spring...
and Hollins.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3729 7989 3715 7999 3715 8000 3717 8000
3717 8004 3716 8007 3716 8008 3727 8022
3738 8008
TIME...MOT...LOC 1849Z 233DEG 18KT 3727 8013 3715 8003
MBSLocal storm report, Jun 4, 3:00 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 5 NE BOONES MILL 37.16N 79.88W
06/04/2020 FRANKLIN VA BROADCAST MEDIA
ROOF OF A MOBILE HOME COMPLETELY BLOWN OFF.
TIME ESTIMATED FROM RADAR.
&&
VFJLocal storm report, Jun 4, 3:07 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL MONTVALE 37.39N 79.73W
06/04/2020 E0.88 INCH BEDFORD VA TRAINED SPOTTER
&&
VFJLocal storm report, Jun 4, 3:09 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 1 S CHRISTIANSBURG 37.13N 80.40W
06/04/2020 MONTGOMERY VA BROADCAST MEDIA
REPORT OF A LARGE TREE DOWNED ONTO A
BUILDING. TIME ESTIMATED WITH RADAR.
&&
VFJSpecial weather statement, Jun 4, 3:16 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Thu Jun 4 2020
VAZ018-022-023-041945-
Botetourt-Craig-Roanoke-
316 PM EDT Thu Jun 4 2020
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN ROANOKE...EASTERN CRAIG
AND SOUTHWESTERN BOTETOURT COUNTIES...
At 315 PM EDT, radar indicated strong thunderstorms extending from
Abbott to near Catawba to near Hollins.Movement was northeast at
30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with these
storms.
Locations impacted include...
Troutville...
New Castle...
Catawba...
Fincastle...
Abbott...
Nace...
and Daleville.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3759 8020 3761 7977 3732 7989 3734 7996
3735 8021
TIME...MOT...LOC 1915Z 221DEG 24KT 3740 8015 3739 8007 3733 7992
MBSLocal storm report, Jun 4, 3:20 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 1 S CHRISTIANSBURG 37.13N 80.40W
06/04/2020 MONTGOMERY VA BROADCAST MEDIA
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
S CHRISTIANSBURG. LARGE TREE UPROOTED AND
FELL ONTO A BUILDING, CREATING MINOR DAMAGE
TO THE ROOF. MOIST SOIL CONTRIBUTED TO THE
TREE BEING UPROOTED. TIME ESTIMATED WITH
RADAR.
&&
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 64 min |
| Jun 4, 2:07 PM EDT | Special Weather Statement | RNK | Grayson | 38 min |
| Jun 4, 2:14 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Roanoke | 46 min |
| Jun 4, 2:21 PM EDT | Special Weather Statement | RNK | Montgomery | 24 min |
| Jun 4, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 39 min |
| Jun 4, 2:43 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Roanoke, Rockbridge | 62 min |
| Jun 4, 2:50 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 25 min |
| Jun 4, 3:16 PM EDT | Special Weather Statement | RNK | Botetourt | 29 min |
| Jun 4, 3:32 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 58 min |
| Jun 4, 3:49 PM EDT | Special Weather Statement | RNK | Amherst | 26 min |
| Jun 4, 4:14 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 31 min |
| Jun 4, 4:15 PM EDT | Special Weather Statement | RNK | Bland | 30 min |
| Jun 4, 4:23 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 37 min |
| Jun 4, 5:49 PM EDT | Special Weather Statement | RNK | City of Covington | 26 min |
| Jun 4, 6:40 PM EDT | Special Weather Statement | RNK | Tazewell | 35 min |
| Jun 4, 7:03 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 25 min |
| Jun 4, 7:54 PM EDT | Special Weather Statement | RNK | Carroll | 36 min |
| Jun 4, 4:31 PM EDT | Special Weather Statement | RNK | Monroe | 29 min |
| Jun 4, 6:45 PM EDT | Special Weather Statement | RNK | Greenbrier | 15 min |
| Jun 4, 7:48 PM EDT | Special Weather Statement | RNK | Mercer | 27 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.